Mississippi, 2006

Damaging Wind in Mississippi, August 15, 2006

August 15, 2006 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 15, 2:27 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 15, 2:27 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT TUE AUG 15 2006

.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...A COLD
FRONT...CURRENTLY STRETCHING SOUTHWEST ACROSS NORTH ALABAMA THROUGH
NORTH CENTRAL MISSISSIPPI AND ALONG THE ARKANSAS LOUISIANA
LINE...WILL CONTINUE TO SLOWLY SINK SOUTH THROUGH THE AREA THIS
EVENING.  MEANWHILE...A STRONG UPPER RIDGE REMAINS FIRMLY IN PLACE
OVER MUCH OF THE REGION.  WERE BEGINNING TO SEE SOME SHOWER AND
THUNDERSTORM ACTIVITY DEVELOPING ALONG TO JUST AHEAD OF THE FRONT
ACROSS PORTIONS OF EAST MISSISSIPPI THIS AFTERNOON AS PREVIOUSLY
FORECASTED.  THIS WILL CONTINUE TO BE THE CASE THROUGH THE REMAINDER
OF THIS AFTERNOON AND INTO THE EARLY PART OF THE EVENING.  LATEST
OBS ARE SHOWING LOWER 70 DEW POINTS OVER EAST MISSISSIPPI AHEAD OF
THE FRONT.  MODEL SOUNDINGS ALSO CONTINUE TO SHOW SOME PRETTY STEEP
LOW LEVEL LAPSE RATES OVER THE AREA.  GIVEN THIS...AND WITH THE
FRONT SINKING SOUTH PROVIDING A LITTLE EXTRA LIFT...ITS POSSIBLE A
FEW OF THESE STORMS COULD BECOME STRONG.  DONT THINK HAIL WILL BE A
BIG CONCERN GIVEN THE WARM TEMPERATURES ALOFT...BUT THESE STORMS
COULD PRODUCE SOME PRETTY GUSTY WINDS.  ILL CONTINUE TO MAKE
MENTION OF THIS IN THE HWO.

THE FRONT LOOKS TO MAKE IT THROUGH MUCH OF THE FORECAST AREA EARLY
WEDNESDAY MORNING.  AS THIS HAPPENS...HIGH PRESSURE AT THE SURFACE
WILL BUILD INTO THE REGION FROM THE NORTH...WHILE THE UPPER LEVEL
RIDGE REMAINS IN PLACE OVERHEAD.  THIS WILL ALLOW SOME DRIER AIR TO
FILTER INTO THE AREA THROUGH WEDNESDAY...KEEPING RAIN CHANCES QUITE
LOW AND TEMPERATURES NEAR NORMAL. /19/

THROUGH THE LONG TERM...THURSDAY THROUGH TUESDAY...THERE HAVE BEEN A
FEW SHIFTS IN THE MDLS OVER THE LAST 24 HRS. GFS/UKMET BOTH ROTATE
THE UPPER RIDGE OVER TO THE EAST AND NOT AS FAR NORTH NOW. THIS
KEEPS ANY CHANCE OF RAIN OVER THE SRN ZONES THROUGH THE WEEKEND.

AS STATED 12Z GFS CAME IN WITH THE UPPER RIDGE THU MORE OVER THE
CWA. THIS REALLY RESTRICTS THE RAIN CHANCES TO THE SOUTH. 00Z RUN
SHOWED THIS ASWELL BUT PREVIOUS SHIFT WASNT QUITE READY TO BITE OFF
ON IT. AFTER SEEING ANOTHER RUN SUGGESTING THIS WILL GO AHEAD AND
LOWER POPS ACROSS THE NE. THIS DOES AGREE WITH THE NEW GUI. AS FOR
TEMPS MID 90S STILL LOOK GOOD AS H85 TEMPS OF NEAR 20C WILL LIKELY
BE OVER MUCH OF THE CWA. WILL STICK WITH GUI THERE.

UPPER RIDGE CENTERS OVER THE LOWER MS VALLEY FRI AND THROUGH THE
WEEKEND. THIS WILL KEEP SHRA AND TSRA CONTAINED ACROSS THE SOUTH
WHERE CONVECTION WILL BE ASSOCIATED WITH THE SEABREEZE. THE
SEABREEZE WONT GET TOO FAR NORTH AS WINDS ARE ONLY OUT OF THE S UP
TO H925. EVEN CLOUDS WILL HAVE A HARD TIME DEVELOPING OVER THE
REGION THIS WEEKEND. WITH THAT I WILL KEEP MOSTLY CLEAR SKIES NORTH
OF THE I 20 CORRIDOR THROUGH THE WEEKEND WITH PARTLY CLOUDY SKIES IN
THE AFTERNOON SOUTH OF I 20. TEMP WISE I DONT SEE TOO MUCH OF A
CHANGE AS H85 MOSTLY OUT OF THE EAST FRI AND SAT WILL KEEP H85 TEMPS
FROM WARMING. ON SUN WINDS MAY HAVE A LIGHT WRLY COMPONENT AS A WEAK
FRONT TRIES TO PUSH DOWN INTO THE CWA. ALLOW H85 TEMPS TO WARM
SLIGHTLY. THAT SAID I STILL EXPECT MID 90S THE ENTIRE WEEKEND.

UPPER RIDGE WILL BEGIN TO BUILD BACK TO THE WEST MON. AT THE SAME
TIME THE FRONT WILL SHIFT BACK TO THE NORTH BEFORE A REINFORCING
COLD FRONT PUSHES SOUTH TUE. ON TUE UPPER FLOW WILL BECOME MORE NWLY
AND THIS IS WHAT WILL HELP PUSH THE COLD FRONT INTO THE AREA. THIS
ALSO LOOKS TO BE THE BEST CHANCE FOR SHRA AND TSRA OVER THE NEXT
WEEK. TEMPS WILL STILL REMAIN AT OR JUST ABV NORMAL WITH HIGHS IN
THE LOWER TO MID 90S AND LOWS IN THE LOWER TO MID 70S. /CAB/

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN
THE CENTRAL AND EAST...KGTR...KJAN...KMEI...AND KHBG...THROUGH THE
EARLY EVENING HOURS...AS A COLD FRONT CURRENTLY DRAPED ACROSS NORTH
MISSISSIPPI CONTINUES TO DRIFTS SOUTH.  ANY ACTIVITY THAT
DEVELOPS...SHOULD DISSIPATE AROUND 00-01Z.  EXPECT VFR CONDITIONS
THROUGH MUCH OF THE NIGHT...HOWEVER FOG COULD DEVELOP IN PLACES THAT
RECEIVED RAIN DURING THE DAY TUESDAY. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  96  71  95 /   9   7   0  15
MERIDIAN      73  94  71  94 /  22  12   1  12
VICKSBURG     73  97  72  97 /   4   4   0  15
HATTIESBURG   74  96  74  94 /  25  16   7  28
NATCHEZ       74  95  72  95 /  12   7   0  25
GREENVILLE    72  95  69  97 /   4   4   0   7
GREENWOOD     71  96  69  94 /   6   5   0   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/CAB
Hazardous weather outlook, Aug 15, 1:34 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT TUE AUG 15 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161934-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
234 PM CDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH THE OUTLOOK
AREA LATE TUESDAY AFTERNOON. AS THIS FRONT SINKS SOUTH THROUGH
THE WARM...MOIST...AND UNSTABLE ATMOSPHERE ALREADY IN PLACE OVER
THE AREA..SOME STRONG THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF
CENTRAL AND EAST MISSISSIPPI...PARTICULARLY ALONG AND EAST OF THE
INTERSTATE 55 CORRIDORE.  STRONG WIND GUSTS TO 50 MPH WILL BE THE
PRIMARY CONCERN FOR ANY STORMS THAT DEVELOP IN THIS AREA THIS
AFTERNOON.  PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE AND COULD
LEAD TO THE PONDING OF WATER ON AREA ROADS AND IN LOW LYING
AREAS.

...FLOODING...
WITH THE APPROACH OF THE COLD FRONT THIS TUESDAY
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BE ABLE TO FORM IN THE
MOIST ENVIRONMENT ACROSS MUCH OF THE REGION.  SOME OF THESE
STORMS WILL BE ABLE TO DROP A QUICK 1 TO 2 INCHES OF RAIN.  WITH
THIS MUCH OF RAIN IN A SHORT PERIOD OF TIME...THE PONDING OF
WATER ON AREA ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 15, 4:50 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
550 PM CDT TUE AUG 15 2006

MSZ044>046-050>052-056>058-065-066-160000-
CLARKE-COVINGTON-JASPER-JONES-KEMPER-LAUDERDALE-LEAKE-NESHOBA-NEWTON-
SCOTT-SMITH-
550 PM CDT TUE AUG 15 2006

...STRONG THUNDERSTORMS DEVELOPING OVER EAST CENTRAL MISSISSIPPI...

AT 550 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
DEVELOPING OVER MUCH OF EAST CENTRAL MISSISSIPPI...ESPECIALLY IN THE
AREA FROM CARTHAGE AND FOREST TO DEKALB AND QUITMAN. THE STORMS
ARE MOVING SLOWLY SOUTH...AND THEY ARE CAPABLE OF PRODUCING STRONG
WIND GUSTS OF 40 TO 50 MPH...FREQUENT LIGHTNING STRIKES...SMALL
HAIL...AND TORRENTIAL RAINFALL.

PERSONS OUTDOORS IN THE EAST CENTRAL MISSISSIPPI AREA SHOULD KEEP A
CLOSE WATCH FOR THREATENING WEATHER AND BE PREPARED TO MOVE INDOORS
QUICKLY. BE ESPECIALLY AWARE OF OLDER TREES AND ROTTEN LIMBS WHICH
WILL BE MORE PRONE TO FALLING IN STRONG WIND GUSTS.

EC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
August 15, 5:25 PM CST
Where
Newton County, 2 mi S of Chunky
Measured
54 kt (62 mph) estimated gust
Reported by
POST OFFICE
Coordinates
32.283, -88.933

Several trees were blown down south of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532953.